High Blood Pressure / Hypertension Community
Anxiety and HBP Meds
About This Community:

High Blood Pressure (Hypertension) is a reading of 140 (systolic) over 90 (diastolic), or higher and can often lead to heart disease and can often be made worse by high-salt diets. Discuss topics including good low-salt diets, heart disease and treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Anxiety and HBP Meds

I suffer from CD and anxiety. I've been on meds in the past for both the CD and the anxiety. I haven't been taking anything recently for either. I also suffer from GERD and other GI issues as well as stress related PVC's and the occasional "flutter".

I went to the doctor yesterday because I could not sleep Sunday night. Every time I would lay down and try to sleep, I would wake up 10 minutes later with burning in my lower abdomen and my heart would be beating at about 120-150 BPM.

Anyway, the doctors assistant takes my temp, pulse and BP. When she does my BP, she gets wide eyed and says "I need to get the doctor". Come to find out my BP was 190/110. The doctor sent me to the ER to get things checked as he could not do EKG's in his office.

When I got to the ER, my BP had dropped a little (177/90). They did all of the normal tests and everything came back fine. When I left the hospital, my BP was still a little high, though (137/80).

Now, the doctor wants to put me on HBP meds. He gave me a prescription for Metoprolol Tartrate (50mg/2XD).

After researching the MT, I don't know if I want to start taking HBP meds as I think the anxiety and possibly the GERD is causing my BP to spike, so if I am relaxed, and am on the MT, I think my BP may become too low as, from what I understand, MT slows your heart down instead of dilating your vessels. My heart rate right now is <70 BPM (although it was in the upper 70's to low 90's last night). Not sure what my BP is now, though, but I imagine it's higher than average because I feel anxious/nervous.

I was thinking of talking to the doctor about going back on the AD/Anxiety meds as I am sure that would bring my BP down and, if that doesn't work, then go on the HBP meds. I really dont want to be on a med that screws with my heart. The thought of taking them actually makes me more anxious.

So, I was wondering if anyone had the same issues out there and what your thoughts were.
3 Comments Post a Comment
Blank
1124887_tn?1313758491
Hello.

Beta blockers are lowering your blood pressure through two mechanisms. First, they decrease your cardiac output through slowing heart rate and heart stroke volume. Second, they reduce the production of the enzyme renin, which can contribute to an increased blood pressure through producing substances that narrow blood vessels (angiotensin).

Beta blockers also have a mild anti-anxiety effect. If your spikes of high blood pressure are caused by panic and anxiety, in my opinion beta blockers sound great (but I'm not a doctor).

I doubt your blood pressure will go too low, but if it does, just mention it to your doctor and get the dose reduced. It's not a big deal. If you actually develop hypotension, you would do so no matter which antihypertensive drug you chose. Beta blockers do not screw with your heart. They simply remove some of the (harmful) adrenaline effect on your heart.

That said, 190/110 is fairly high and you should make sure you "only" have panic attacks, and not some underlying condition such as phaeocromocytoma. I assume your doctor will do some tests to rule this out.

Everyone will get an elevated blood pressure with stress and anxiety, and there is a lot of debate concerning if this is considered a "true" elevated blood pressure or not. We tolerate blood pressure fluctuations very well, we are built to do so, but 190/110 is too high, and may be harmful if you spike this high every now and then.

I've had the same problem as you, though not this high, but I've seen 160/100 during intense anxiety. I was on beta blockers. Worked fine. Now I'm on Zoloft (AD). Seems to work fine too.
Blank
Avatar_m_tn
Thanks for the information. I have been on the Metoprolol since this past Wednesday and have had not adverse effects. I still have an occasional PVC, but they are barely noticable.

I still, however, have anxiety and a bit of depression. So, the doctor has prescribed Xanax (PRN) and Celexa. From reading around, MT and Celexa aren't a good combinaton, so I haven't taken it yet. I have been taking the Xanax though to curb the anxiety. They've ALL made me very sleepy and I have been doing pretty much nothing but eating and laying in bed.

I hope things get better once my body adjusts to the meds.
Blank
1124887_tn?1313758491
Yes, you are right, there are interactions between metoprolol and most SSRIs. They inhibit an enzyme used to metabolise metoprolol.

I'm not sure if your doctor is aware of this, you could mention it to him. Alternatives are choosing an SSRI that do not inhibit this enzyme (I don't think Zoloft does more than mildly) or choose another beta blocker (like Atenolol or propranolol).

You should ask your doctor.
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
1780921_tn?1384615710
Blank
flipper336 "Learn from yesterday, liv... Comment
3 hrs ago
Avatar_f_tn
Blank
siwells48 commented on Portion Distortion: H...
Aug 20
5265383_tn?1380059282
Blank
aspentoo EMG/NCS - check. Normal. ... Comment
Aug 19
High Blood Pressure / Hypertension Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Healthy Living Answerers
1236893_tn?1408490528
Blank
gymdandee
NJ
Avatar_f_tn
Blank
remar
st. louis, MO
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway